Alert archive / New York / Flash Flood Warnings in 2019

Flash Flood Warning 4, NWS Albany, NY

August 3, 2019Columbia County, Dutchess County, Ulster County, New York

NWS Albany, NY issued this flash flood warning at Aug 3, 2019, 12:52 PM EDT for Columbia County, Dutchess County, Ulster County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2019, 12:52 PM EDT (16:52 UTC)
Expired
Aug 3, 2019, 3:45 PM EDT
In force
3 hr
Issued by
NWS Albany, NY
Area
Storm-based polygon
Flood severity
None

Counties Columbia County, NY, Dutchess County, NY, Ulster County, NY

The radar

The Albany radar (KENX), 55 km from the middle of the area, began a volume at 16:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 4.9 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2019-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2019-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
122 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1170 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

943 
WGUS51 KALY 031652
FFWALY
NYC021-027-111-031945-
/O.NEW.KALY.FF.W.0004.190803T1652Z-190803T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albany NY
1252 PM EDT Sat Aug 3 2019

The National Weather Service in Albany has issued a

* Flash Flood Warning for...
  Northeastern Ulster County in east central New York...
  North central Dutchess County in east central New York...
  Southwestern Columbia County in east central New York...

* Until 345 PM EDT.

* At 1252 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Saugerties, Clermont, Saugerties South, Germantown, Tivoli, Asbury,
  Canoe Hill, Cokertown, Glasco, Kerleys Corners, Quarryville,
  Katsbaan, Malden-On-Hudson, Viewmonte, Manorton, Eavesport, Bingham
  Mills, Nevis, Blue Store and Cheviot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

Please report flooding to the National Weather Service by email at
ALB.stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany.

&&

LAT...LON 4205 7399 4215 7400 4214 7394 4213 7392
      4213 7391 4214 7390 4212 7376 4201 7381

$$

KSL
1 follow-up statement
053 
WGUS71 KALY 031942
FFSALY

Flash Flood Statement
National Weather Service Albany NY
342 PM EDT Sat Aug 3 2019

NYC021-027-111-031952-
/O.EXP.KALY.FF.W.0004.000000T0000Z-190803T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ulster NY-Dutchess NY-Columbia NY-
342 PM EDT Sat Aug 3 2019

...THE FLASH FLOOD WARNING FOR NORTHEASTERN ULSTER...NORTH CENTRAL
DUTCHESS AND SOUTHWESTERN COLUMBIA COUNTIES WILL EXPIRE AT 345 PM
EDT...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4205 7399 4215 7400 4214 7394 4213 7392
      4213 7391 4214 7390 4212 7376 4201 7381

$$

KSL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 10:42 AM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 3, 10:42 AM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1042 AM EDT Sat Aug 3 2019

.SYNOPSIS...
Expect a mix of sun and clouds today with scattered showers and
thunderstorms possible, especially in the afternoon and
evening. Fair weather with less humidity is forecast for Sunday
and Monday. Humidity will increase again Tuesday with showers
and thunderstorms possible by mid week. Temperatures will remain
near normal into early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 10:40 AM EDT, there is an area of light showers that
extend from southern Washington, south to Rensselaer, and then
east to southern Vermont and northern Berkshire Counties. These
showers are moving east around 20 MPH. That area is mostly
cloudy. Elsewhere, skies are partly to mostly sunny with cumulus
beginning to bubble up. Winds are light, generally from the
southwest. Removed POPs from this morning for most areas except
where ongoing showers mentioned earlier. Outside of the southern
Adirondacks, dewpoints have risen into the 60s. Latest hi-res
guidance has showers/TStorms beginning around 18Z. Also adjusted
POPs to account for that.

Previous...
Midlevel trough continues to be overhead for much
of the day today. Low-level southwesterly flow continues to
advect in a moist airmass with PWAT values increasing to around
1-1.50 inches for much of the area, and surface dewpoints rise
into the mid to upper 60s. Expect showers and thunderstorms to
continue to bubble up, increasing in coverage from the morning
into the early afternoon as the surface heats up and around
1-1.5 J/g SBCAPE is generated. It appears that there could be
one or more low-level boundaries which could focus some of the
convection. One of these boundaries will separate moister air
from drier air and effectively keep areas to the north and west
mainly dry through the day, especially from the western Mohawk
Valley to the southern Adirondacks. South and east of there,
expect mainly scattered coverage, although possibly more
numerous in the mid to late afternoon over parts of the eastern
Catskills and Mid-Hudson Valley. With deep layer shear only
around 20-25 kt, do not expect much organization to the
convection, so severe weather threat appears low. We could see a
few locally heavy rainfall amounts as the storms should be
rather slow moving as will the boundary(ies) along which the
convection will be focused, but any heavier amounts look to be
isolated and many areas will see little to no precipitation.
Highs today will be near normal.

Tonight, a cold front approaches from the northwest, but loses
its upper level support as a shortwave tracks eastward north of
the international border. This will likely result in a band of
showers and thunderstorms weakening as it approaches the
southern Adirondacks this evening. The daytime convection over
the remainder of the area will dissipate as well with the loss
of diurnal instability. Drier air will begin to filter in from
north to south behind the front. Lows are expected to be near to
slightly above normal.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
The aforementioned cold front will continue its southward
progression through the forecast area on Sunday. Despite the
lack of midlevel forcing, there could be enough moisture and
instability along the front to generate a few isolated showers
over parts of the eastern Catskills and Mid Hudson Valley from
the late morning into the early afternoon before the drier air
takes hold. Overall though, it will be a very tranquil day with
low humidity and lots of sunshine along with temperatures near
normal. Good subsidence Sunday night as high pressure moves in.
Ideal radiational cooling conditions expected with lows below
normal in the 50s (40s in some of the higher elevations).

Monday, the midlevel flow becomes more zonal, but high pressure
will remain in control. This will ensure another tranquil day
with plenty of sunshine and highs near normal. Moisture begins
to return northward Monday night as a weak trough passes to our
south. An isolated shower cannot be ruled out late south of the
Capital District. Lows will be a bit milder than Sunday night,
near normal.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Unsettled weather is expected for the period as a trough establishes
itself across much of the eastern United States as short waves
rotate about a large upper level low over Hudson's Bay Canada.

A series of cold fronts are expected to cross the region in
association with individual short waves bringing rounds of showers
and thunderstorms to the area. The best chances for storms will
be ahead of the fronts and/or with any pre-frontal boundaries.
There will be breaks in the expected storms but timing that this
far out is very difficult so have chances pops in the forecast
through the period.

Expecting seasonable temperatures each day with highs mainly in
mid 70s to mid 80s. However, the nights are expected to be
muggy with lows mainly in the mid 50s to mid 60s.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
Mainly VFR conditions are expected today. Isolated to scattered
storms are expected to continue across the area today as a cold
front approaches from the north and a short wave passes just to
our north across Quebec. The better chances are expected at
KPOU and KPSF where there will be better instability. Have
addressed the threat for storms with VCSH and TEMPO groups.
MVFR conditions are expected with the storms with brief IFR
possible. With the loss of heating the storms will weaken and
dissipate. The cold front is expected to cross the region
tonight but its expected to come through dry.

Light south-southwest flow ahead of the cold front shifting to
the west with its passage then diminishing this evening.

Outlook...
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA.
Tuesday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Wednesday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
Expect a mix of sun and clouds today with scattered showers and
thunderstorms possible for much of the area. It will become
less humid with fair weather for Sunday and Monday. Humidity
will increase again Tuesday onward with showers and thunderstorms
becoming possible again. Temperatures will remain near normal
values into early next week.

Minimum RH values today will be in the 50 to 60 percent range,
except over the southern Adirondacks where it will be 35 to 50
percent. Minimum RH will be closer to the 40 to 50 percent range
Sunday and Monday. Winds will be light to moderate today and
Sunday.

&&

.HYDROLOGY...
Scattered showers and thunderstorms are expected today mainly
outside of the western Mohawk Valley and southern Adirondacks.
The storms may be slow moving along weak boundaries, so some
locally heavier rainfall totals approaching an inch cannot be
ruled out, but most areas will see half an inch or less. Dry
weather returns for Sunday and Monday before turning unsettled
again for Tuesday onward.

Please visit our Advanced Hydrologic Prediction Service /AHPS/
web page for specific area rivers and lakes observations and
forecasts.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...SND
NEAR TERM...SND/Thompson
SHORT TERM...Thompson
LONG TERM...IAA
AVIATION...IAA
FIRE WEATHER...Thompson
HYDROLOGY...Thompson
Hazardous weather outlook, Aug 3, 5:37 AM EDT, 7 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
537 AM EDT Sat Aug 3 2019

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-041100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
537 AM EDT Sat Aug 3 2019

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected today for most locations except
the southern Adirondacks.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible Tuesday, Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 3, 11:45 AM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Albany NY
1145 AM EDT Sat Aug 3 2019

NYZ059-060-064-065-031630-
Eastern Greene-Western Columbia-Western Dutchess-Eastern Ulster-
1145 AM EDT Sat Aug 3 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ULSTER...NORTH
CENTRAL DUTCHESS AND SOUTHWESTERN COLUMBIA COUNTIES...

At 1145 AM EDT, a strong thunderstorm was located over Saugerties,
moving east at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Saugerties, Livingston, Clermont, Red Hook, Saugerties South,
Veteran, Germantown, Tivoli, Centerville, Kerleys Corners,
Quarryville, Manorville, Katsbaan, Burden, Churchtown, Linden Acres,
Linlithgo Mills, Nevis, Fraleighs and Jackson Corners.

This includes Interstate 87 near exit 20.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4204 7404 4211 7405 4216 7402 4218 7369
      4199 7370 4195 7371
TIME...MOT...LOC 1545Z 272DEG 8KT 4209 7397

KSL
Special weather statement, Aug 3, 12:22 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Albany NY
1222 PM EDT Sat Aug 3 2019

NYZ052-053-059-060-031700-
Eastern Albany-Western Rensselaer-Eastern Greene-Western Columbia-
1222 PM EDT Sat Aug 3 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL COLUMBIA...
SOUTHEASTERN ALBANY...NORTHEASTERN GREENE AND SOUTHWESTERN RENSSELAER
COUNTIES...

At 1222 PM EDT, a strong thunderstorm was located over Ravena, or 8
miles southwest of East Greenbush, moving east at 10 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
New Baltimore, Ravena, Kinderhook, Coeymans, Van Hoesen Station,
Schodack Landing, Aquetuck, Deans Mill, South Schodack, Hannacroix,
Muitzes Kill, Roah Hook and Poolsburg.

This includes Interstate 87 near exit 21A.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4245 7389 4253 7388 4252 7365 4237 7371
TIME...MOT...LOC 1622Z 289DEG 7KT 4250 7381

CS
Special weather statement, Aug 3, 12:46 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Albany NY
1246 PM EDT Sat Aug 3 2019

NYZ051-052-031715-
Eastern Albany-Western Albany-
1246 PM EDT Sat Aug 3 2019

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ALBANY COUNTY...

At 1246 PM EDT, a strong thunderstorm was located near Berne, or 10
miles southwest of Rotterdam, moving east at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Berne, Voorheesville, Altamont, Knox, East Berne, Meadowdale, West
Township, Bensons Corners, Thompsons Lake, East Township, Thatcher
State Park, New Salem, Wolf Hill and Helderberg.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4265 7417 4272 7417 4273 7418 4273 7415
      4267 7392 4257 7399 4264 7419
TIME...MOT...LOC 1646Z 292DEG 15KT 4268 7412

CS
Special weather statement, Aug 3, 12:48 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Albany NY
1248 PM EDT Sat Aug 3 2019

NYZ047-051-031715-
Schoharie-Western Albany-
1248 PM EDT Sat Aug 3 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL SCHOHARIE COUNTY...

At 1248 PM EDT, a strong thunderstorm was located over Schoharie, or
9 miles east of Cobleskill, moving east at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Middleburgh, Schoharie, Zucks Corners, Shutter Corners, Old Central
Bridge, West Berne, Huntersland, Gallupville, Old Stone Fort and
Vroman Corners.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4262 7439 4271 7435 4268 7416 4255 7421
TIME...MOT...LOC 1648Z 282DEG 14KT 4266 7430

CS

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 3:26 AM EDTSpecial Weather StatementALYMontgomery49 min
Aug 3, 4:07 AM EDTAreal Flood AdvisoryALYHerkimer3 hr
Aug 3, 4:14 AM EDTSpecial Weather StatementALYFulton, Montgomery46 min
Aug 3, 4:52 AM EDTSevere Thunderstorm WarningALYFulton, Montgomery, Schenectady38 min
Aug 3, 11:45 AM EDTSpecial Weather StatementALYColumbia45 min
Aug 3, 12:22 PM EDTSpecial Weather StatementALYAlbany38 min
Aug 3, 12:29 PM EDTAreal Flood AdvisoryALYColumbia, Dutchess, Ulster3 hr
Aug 3, 12:32 PM EDTSevere Thunderstorm WarningALYAlbany, Columbia, Rensselaer58 min
Aug 3, 12:33 PM EDTSevere Thunderstorm WarningALYColumbia, Dutchess57 min
Aug 3, 12:38 PM EDTSevere Thunderstorm WarningALYColumbia, Dutchess, Ulster67 min
Aug 3, 12:46 PM EDTSpecial Weather StatementALYAlbany29 min
Aug 3, 12:48 PM EDTSpecial Weather StatementALYSchoharie27 min
Aug 3, 12:53 PM EDTSpecial Weather StatementALYAlbany37 min
Aug 3, 12:57 PM EDTSevere Thunderstorm WarningALYAlbany, Rensselaer63 min
Aug 3, 1:05 PM EDTSpecial Weather StatementALYDutchess40 min
Aug 3, 1:11 PM EDTSpecial Weather StatementALYAlbany34 min
Aug 3, 1:12 PM EDTAreal Flood AdvisoryALYDutchess, Ulster3 hr
Aug 3, 1:14 PM EDTAreal Flood AdvisoryALYAlbany, Rensselaer3 hr
Aug 3, 1:18 PM EDTSpecial Weather StatementALYRensselaer42 min
Aug 3, 1:21 PM EDTSpecial Weather StatementALYAlbany24 min
Aug 3, 1:23 PM EDTSpecial Weather StatementALYColumbia37 min
Aug 3, 1:32 PM EDTSevere Thunderstorm WarningALYAlbany, Rensselaer58 min
Aug 3, 1:49 PM EDTSpecial Weather StatementALYDutchess41 min
Aug 3, 1:51 PM EDTSevere Thunderstorm WarningALYDutchess39 min
Aug 3, 1:52 PM EDTSpecial Weather StatementALYRensselaer23 min
Aug 3, 1:55 PM EDTSevere Thunderstorm WarningALYAlbany, Columbia, Greene, Rensselaer65 min
Aug 3, 2:22 PM EDTSevere Thunderstorm WarningALYDutchess, Ulster38 min
Aug 3, 2:55 PM EDTSpecial Weather StatementALYSchoharie65 min
Aug 3, 3:00 PM EDTSevere Thunderstorm WarningALYAlbany, Columbia, Greene27 min
Aug 3, 3:08 PM EDTSpecial Weather StatementALYDutchess52 min
Aug 3, 3:17 PM EDTSevere Thunderstorm WarningALYAlbany, Greene, Schoharie58 min
Aug 3, 4:01 PM EDTSpecial Weather StatementALYDutchess44 min
Aug 3, 4:17 PM EDTSpecial Weather StatementALYDutchess28 min
Aug 3, 4:17 PM EDTSevere Thunderstorm WarningALYColumbia, Greene58 min
Aug 3, 4:34 PM EDTSevere Thunderstorm WarningALYColumbia, Greene, Ulster56 min
Aug 3, 4:41 PM EDTSpecial Weather StatementALYDutchess49 min
Aug 3, 4:51 PM EDTSevere Thunderstorm WarningALYDutchess54 min
Aug 3, 5:13 PM EDTSpecial Weather StatementALYSchoharie32 min
Aug 3, 6:04 PM EDTSpecial Weather StatementALYDutchess26 min
Aug 3, 6:23 PM EDTAreal Flood AdvisoryALYDutchess, Ulster3 hr

Nearby

Flash Flood Warnings in New York, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.